Article Text

Severe life threatening asthma
  1. CANSIN SAÇKESEN,
  2. BÜLENT SEKEREL
  1. Pediatric Allergy and Asthma Unit
  2. Hacettepe University Medical School
  3. Sihhiye 06100
  4. Ankara, Turkey
  5. b_sekerel{at}yahoo.com
  1. Dr B Sekerel
  1. J KOLBE
  1. Respiratory Services, Green Lane Hospital
  2. Green Lane West, Auckland 3, New Zealand

    Statistics from Altmetric.com

    With regard to the comments by Kolbe et al 1 concerning life threatening exacerbations in asthmatic patients, we would like to make the suggestion that a major cause is failure to check that drug delivery still contains active drug.2 3 The use of lactose, although unpleasant to take, is a good indicator of the presence of an active drug, better than the alternative of a visual indicator. The recent admission of a 13 year old boy with a severe asthmatic attack to our intensive care unit demonstrated this fact. He had been using a fully expired budesonide Turbuhaler for 2 weeks prior to his admission. In view of this problem, it may be prudent to add lactose rather than a visual indicator system to inhalers.

    References

    authors' reply While the presentation of isolated patients may relate to inadvertent “exhaustion” of their inhaled medications, neither published studies nor clinical experience would indicate that this is a “major cause” of life threatening exacerbations of asthma. Nevertheless, instructions to patients as to how to determine whether they have remaining medication should be an integral component of asthma medication. As indicated by the case described by Sekerel and Sackesen, this may be more of an issue with certain delivery devices.

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.